Alert archive / Montana / Special Weather Statements in 2024

Special Weather Statement, NWS Great Falls, MT

August 20, 2024Madison County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 20, 2024, 10:07 AM MDT for Madison County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2024, 10:07 AM MDT (16:07 UTC)
Expired
Aug 20, 2024, 10:30 AM MDT
In force
23 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
50

County Madison County, MT

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
2055 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS85 KTFX 201607
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
1007 AM MDT Tue Aug 20 2024
 
MTZ325-328>330-201630-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
1007 AM MDT Tue Aug 20 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON AND SOUTHEASTERN
BEAVERHEAD COUNTIES THROUGH 1030 AM MDT...

At 1007 AM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Virginia City, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Virginia City, Ennis, and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4491 11216 4503 11233 4540 11178 4519 11152
TIME...MOT...LOC 1607Z 229DEG 38KT 4508 11207 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

IG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 20, 7:34 AM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 20, 7:34 AM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
734 AM MDT Tue Aug 20 2024

.SYNOPSIS...

A disturbance in the southwesterly flow aloft is forecast to bring
another round of strong to possibly severe thunderstorms to
Southwest, Central, and North Central Montana this afternoon and
evening. The area with the highest chance for damaging winds and
large hail is over Central Montana east of Great Falls. Scattered
showers and thunderstorms should then linger overnight over North
Central Montana, before another widespread chance of showers and
thunderstorms Wednesday afternoon and evening. Steadily cooling
temperatures through Thursday should warm back above normal
briefly for Friday.

&&

.Update...

Morning update has been published, with the primary change being
to bring slight chance to chance PoPs in across Southwest Montana
through the morning hours, mainly southwest of a Dillon to Bozeman
line. Nocturnal convection over Northeast Idaho was beginning to
move over Southwest Montana near Monida Pass as of 7:30 AM MDT,
with these thunderstorms expected to lift north to northeast
across the aforementioned areas of Southwest Montana through
approximately 9 to 11 AM MDT. Primary concern with these
thunderstorms will be marginally severe hail and gusty winds;
however, an isolated instance of large hail and/or damaging winds
can't be ruled out. - Moldan

&&

.AVIATION...
20/12Z TAF Period

Some patchy fog remains possible over some of the more fog
susceptible river/wind protected valleys through 20/15Z, but
confidence is low for impacts at the terminals with probabilities
for visibility less than 6sm running less than 20%. Unstable
southwesterly flow aloft will initiate another round of showers and
thunderstorms that will move from southwest to northeast again
today, generally between 20/20 and 21/04Z; however, the focus looks
to shift a little farther east, mostly impacting locations along and
east of a KHLN to KHVR line. Lighter end shower activity may then
persist into the overnight hours over North- central MT. Primary
storm hazards will be strong, gusty winds, hail, and brief downpours
in addition to lightning. - RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 534 AM MDT Tue Aug 20 2024/

Today through Wednesday... The southwesterly flow aloft ahead of
a low pressure trough along the Pacific coast will bring another
round of potentially strong to severe thunderstorms to Southwest
and North Central Montana this afternoon through tonight.
Although temperatures will cool about 5 degrees over yesterday,
they will still be about 5 degrees above normal, which should
allow the airmass to become moderately unstable this afternoon. A
weak disturbance in the flow should also help initiate
thunderstorm development over the higher terrain of Southwest
Montana by mid- afternoon and carry the storms northeast over the
remainder of the area through the evening. The relatively warm
and dry sub-cloud layer will make strong erratic wind gusts the
main threat, but moderately strong wind shear and persistent mid
level moisture will bring a threat for at least small hail a few
brief heavy downpours as well. A weak surface boundary will also
remain over the area, with the deeper moisture (dewpoints in the
50s and precipitable water values around 1.00 inch) along it and
to its east, mainly east of a Great Falls to Cut Bank line. This
area is favored for a slightly higher chance for severe
thunderstorms with strong wind gusts of 58+ mph and large hail of
1+ inches in diameter, so SPC has put that area under a Slight
Risk for severe thunderstorms, whereas much of the remainder of
the forecast area is only under a Marginal Risk. A shortwave
trough ejecting from the main trough will also move over
Northwest and North Central Montana overnight into Wednesday
morning, continuing more widespread showers with weaker
thunderstorms. As the airmass becomes weakly unstable again
Wednesday afternoon, much of the forecast area will have another
chance for scattered showers and thunderstorms, but temperatures
will continue to cool, so the instability will be weaker, and the
threat for stronger storms will be less than today.

Thursday through next Tuesday... The low pressure trough on the
Pacific coast is forecast to deepen Thursday into Friday, putting
the forecast area under a drying southerly flow aloft. This
should help warm temperatures from slightly below normal on
Thursday to between 5 and 10 degrees above normal on Friday, as
southerly winds increase over the area. However, 60 percent of
the ensemble model forecast clusters are in agreement in bringing
the trough onshore and into the Western United States Saturday,
weakening as it moves northeast over the Central and Northern
Rockies on Sunday and into the northern Great Plains on Monday.
This will increase chances for additional showers and
thunderstorms across the forecast area through the weekend into
early next week, as temperatures fall to between 5 and 10 degrees
below normal. However, for Tuesday, there is discrepancy
regarding weak features in a more progressive westerly flow
aloft, so the model blend result is to keep temperatures slightly
below normal with just a slight chance of precipitation.
-Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  88  54  81  51 /  20  30  30  20
CTB  82  53  76  44 /  20  40  30  10
HLN  89  55  84  52 /  30  20  20  10
BZN  88  50  84  46 /  40  20  20  10
WYS  79  42  76  36 /  20  10  10   0
DLN  84  48  79  44 /  20  20  10   0
HVR  91  58  84  52 /  10  60  20  20
LWT  87  52  80  48 /  40  30  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 20, 9:05 AM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
905 AM MDT Tue Aug 20 2024

MTZ325-330-201530-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
905 AM MDT Tue Aug 20 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MADISON COUNTY
THROUGH 930 AM MDT...

At 904 AM MDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Monida, or 29 miles south of Virginia City, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Madison County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4479 11200 4488 11214 4511 11191 4495 11165
TIME...MOT...LOC 1504Z 222DEG 27KT 4487 11199

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

IG
Special weather statement, Aug 20, 9:09 AM MDT, 58 minutes before
Special Weather Statement
National Weather Service Great Falls MT
909 AM MDT Tue Aug 20 2024

MTZ329-330-201545-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
909 AM MDT Tue Aug 20 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL MADISON AND CENTRAL
BEAVERHEAD COUNTIES THROUGH 945 AM MDT...

At 908 AM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 16 miles northeast of Lima, or 31 miles southeast of
Dillon, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Madison and central Beaverhead Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4474 11243 4484 11251 4501 11213 4481 11197
TIME...MOT...LOC 1508Z 242DEG 30KT 4481 11235

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

IG
Special weather statement, Aug 20, 9:43 AM MDT, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
943 AM MDT Tue Aug 20 2024

MTZ325-328>330-201615-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
943 AM MDT Tue Aug 20 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES THROUGH 1015 AM MDT...

At 943 AM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 25 miles south of Alder, or 25 miles southwest of
Virginia City, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Madison and central Beaverhead Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4479 11243 4489 11252 4523 11175 4502 11157
TIME...MOT...LOC 1543Z 242DEG 29KT 4495 11214

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

IG
Local storm report, Aug 20, 9:48 AM MDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
948 AM MDT Tue Aug 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     Tstm Wnd Gst     11 N Roy                47.49N 108.95W
08/19/2024  M57 MPH          Fergus             MT   Mesonet

            Mesonet station MTM42 Blm Roy.

&&

JTG
Local storm report, Aug 20, 9:55 AM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
955 AM MDT Tue Aug 20 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Gst     11 WSW Big Sandy        48.10N 110.33W
08/19/2024  M55 MPH          Chouteau           MT   Mesonet

            Mesonet station MTM90 Big Sandy Sw.

&&

JTG
Special weather statement, Aug 20, 10:07 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1007 AM MDT Tue Aug 20 2024

MTZ325-328>330-201630-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
1007 AM MDT Tue Aug 20 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MADISON AND SOUTHEASTERN
BEAVERHEAD COUNTIES THROUGH 1030 AM MDT...

At 1007 AM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Virginia City, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Virginia City, Ennis, and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4491 11216 4503 11233 4540 11178 4519 11152
TIME...MOT...LOC 1607Z 229DEG 38KT 4508 11207

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

IG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:15 PM MDTSpecial Weather StatementTFXLewis and Clark30 min
Aug 19, 6:20 PM MDTSpecial Weather StatementTFXTeton25 min
Aug 19, 6:21 PM MDTSpecial Weather StatementTFXJudith Basin24 min
Aug 19, 6:23 PM MDTSpecial Weather StatementTFXPondera37 min
Aug 19, 6:27 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin33 min
Aug 19, 6:38 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 19, 6:46 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 19, 6:55 PM MDTSevere Thunderstorm WarningTFXChouteau50 min
Aug 19, 6:59 PM MDTSevere Thunderstorm WarningTFXPondera, Teton31 min
Aug 19, 7:01 PM MDTSpecial Weather StatementTFXJudith Basin29 min
Aug 19, 7:13 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton47 min
Aug 19, 7:18 PM MDTSevere Thunderstorm WarningTFXPondera, Toole57 min
Aug 19, 7:29 PM MDTSpecial Weather StatementTFXPondera46 min
Aug 19, 7:32 PM MDTSpecial Weather StatementTFXJudith Basin28 min
Aug 19, 7:39 PM MDTSevere Thunderstorm WarningTFXChouteau51 min
Aug 19, 7:49 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus41 min
Aug 19, 7:54 PM MDTSevere Thunderstorm WarningTFXGlacier, Liberty, Pondera, Toole66 min
Aug 19, 8:09 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty51 min
Aug 19, 8:12 PM MDTSevere Thunderstorm WarningTFXFergus48 min
Aug 19, 8:35 PM MDTSevere Thunderstorm WarningTFXChouteau, Liberty, Toole25 min
Aug 19, 8:38 PM MDTSpecial Weather StatementTFXFergus52 min
Aug 19, 8:54 PM MDTSpecial Weather StatementTFXFergus51 min
Aug 19, 8:56 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Hill, Liberty, Toole64 min
Aug 20, 7:28 AM MDTSpecial Weather StatementTFX32 min
Aug 20, 9:05 AM MDTSpecial Weather StatementTFXMadison25 min
Aug 20, 9:09 AM MDTSpecial Weather StatementTFX36 min
Aug 20, 9:43 AM MDTSpecial Weather StatementTFXMadison32 min
Aug 20, 1:41 PM MDTSpecial Weather StatementTFXBeaverhead34 min
Aug 20, 2:03 PM MDTSevere Thunderstorm WarningTFXBeaverhead, Madison42 min
Aug 20, 2:24 PM MDTSevere Thunderstorm WarningTFXMadison36 min
Aug 20, 2:47 PM MDTSevere Thunderstorm WarningTFXMadison43 min
Aug 20, 2:52 PM MDTSpecial Weather StatementTFXBroadwater23 min
Aug 20, 2:55 PM MDTSpecial Weather StatementTFXMadison35 min
Aug 20, 3:21 PM MDTSpecial Weather StatementTFXMadison24 min
Aug 20, 3:27 PM MDTSpecial Weather StatementTFXGallatin48 min
Aug 20, 3:33 PM MDTSpecial Weather StatementTFXPondera27 min
Aug 20, 3:42 PM MDTSpecial Weather StatementTFXMadison33 min
Aug 20, 3:48 PM MDTSpecial Weather StatementTFXToole27 min
Aug 20, 3:57 PM MDTSpecial Weather StatementTFXMadison33 min
Aug 20, 4:05 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Madison, Meagher25 min
Aug 20, 4:15 PM MDTSpecial Weather StatementTFXToole45 min
Aug 20, 4:27 PM MDTSpecial Weather StatementTFXGallatin33 min
Aug 20, 4:43 PM MDTSpecial Weather StatementTFXLiberty, Toole47 min
Aug 20, 4:46 PM MDTSpecial Weather StatementTFXMeagher14 min
Aug 20, 5:23 PM MDTSpecial Weather StatementTFXLiberty37 min
Aug 20, 5:39 PM MDTSpecial Weather StatementTFXGallatin36 min
Aug 20, 5:54 PM MDTSpecial Weather StatementTFXFergus51 min
Aug 20, 5:57 PM MDTSpecial Weather StatementTFXFergus33 min

Nearby

Special Weather Statements in Montana, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.